Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 177, NWS Wichita, KS

July 17, 2018Labette County, Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 17, 2018, 11:41 AM CDT for Labette County, Neosho County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2018, 11:41 AM CDT (16:41 UTC)
Expired
Jul 17, 2018, 12:15 PM CDT
In force
34 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Labette County, KS, Neosho County, KS

The radar

The Tulsa radar (KINX), 118 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 12:02 PM CDTTSTM WND DMGParsons, KSA FEW REPORTS OF POWER LINES DOWNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
629 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

498 
WUUS53 KICT 171641
SVRICT
KSC099-133-171715-
/O.NEW.KICT.SV.W.0177.180717T1641Z-180717T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1141 AM CDT TUE JUL 17 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Labette County in southeastern Kansas...
  Southern Neosho County in southeastern Kansas...

* Until 1215 PM CDT.

* At 1140 AM CDT, severe thunderstorms were located along a line
  extending from near Thayer to near Mound Valley to 5 miles
  southwest of Edna, moving east at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Parsons, Oswego, Chetopa, Altamont, St. Paul, Thayer, Edna, Mound
  Valley, Galesburg, Bartlett, Labette, Lake Parsons, Parsons Tri
  City Airport, Angola, Dennis, Big Hill Lake and South Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9552 3755 9553 3755 9509 3700 9507
TIME...MOT...LOC 1640Z 269DEG 26KT 3754 9548 3726 9540 3700 9543 

HAIL...0.75IN
WIND...60MPH
 
$$

DARMOFAL
2 follow-up statements
513 
WWUS53 KICT 171656
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1156 AM CDT TUE JUL 17 2018

KSC099-133-171715-
/O.CON.KICT.SV.W.0177.000000T0000Z-180717T1715Z/
Labette KS-Neosho KS-
1156 AM CDT TUE JUL 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR LABETTE AND SOUTHERN NEOSHO COUNTIES...

At 1156 AM CDT, severe thunderstorms were located along a line
extending from near Galesburg to 5 miles north of Altamont to 5 miles
southeast of Edna, moving east at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Parsons, Oswego, Chetopa, Altamont, St. Paul, Thayer, Edna, Mound
Valley, Galesburg, Bartlett, Labette, Lake Parsons, Parsons Tri City
Airport, Angola, Dennis, Big Hill Lake and South Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9552 3755 9553 3755 9509 3700 9507
TIME...MOT...LOC 1656Z 269DEG 26KT 3754 9534 3726 9526 3700 9529 

HAIL...0.88IN
WIND...60MPH
 
$$

DARMOFAL
018 
WWUS53 KICT 171709
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1209 PM CDT TUE JUL 17 2018

KSC099-133-171715-
/O.CON.KICT.SV.W.0177.000000T0000Z-180717T1715Z/
Labette KS-Neosho KS-
1209 PM CDT TUE JUL 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR LABETTE AND SOUTHEASTERN NEOSHO COUNTIES...

At 1209 PM CDT, severe thunderstorms were located along a line
extending from near St. Paul to 6 miles north of Oswego to 6 miles
west of Chetopa, moving east at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Parsons, Oswego, Chetopa, Altamont, St. Paul, Edna, Mound Valley,
Galesburg, Bartlett, Labette, Lake Parsons, Dennis and South Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9544 3754 9542 3754 9509 3700 9507
TIME...MOT...LOC 1709Z 270DEG 32KT 3751 9521 3726 9511 3701 9521 

HAIL...0.88IN
WIND...60MPH
 
$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:24 AM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 17, 6:24 AM CDT, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
624 AM CDT Tue Jul 17 2018

.SHORT TERM...(Today through Thursday night)
Issued at 358 AM CDT Tue Jul 17 2018

Thunderstorms remain the primary forecast topic as a deep moisture
rich environment remains entrenched across the Great Plains.
Clusters of thunderstorms are developing over Western/Central KS
ahead/SE of a NE-SW oriented line of thunderstorms extending from
NW KS to Central Nebraska. Convection being sustained by a broad,
lower-deck moisture axis generally positioned from NW KS into Nrn
OK. NAM & ECMWF attempt to develop an elevated E/W oriented front
that'll cut across Nrn KS this morning. The line should get pushed
S today & tonight as a mid-level shortwave moves E/SE into K late
tonight. As such anticipate the greater thunderstorms potential to
shift slowly S this evening. Later tonight the greater potential
for thunderstorms should shift slowly NE as the front becomes
lesser defined & SW lower-deck elevated flow slowly increases to
shift the broad moisture axis toward N & NE KS. This NE migration
of the moisture axis would continue Wed & by Wed night the bulk of
the thunderstorms should occur just NE of KICT Country as has been
forecast the past couple days. The most pronounced upper-deck trof
in some time is still progged to move slowly SE across the Dakotas
Wed & Wed night. A pronounced region of markedly increasing 6-8KM
bulk shear of about 40-50kts is still projected to reach most of
Nebraska & NE KS this afternoon & evening with a 2nd pronounced
region of equally strong bulk shear scheduled to arrive Wed & Wed
night. As such severe thunderstorm potential is still expected to
occur from this afternoon thru Wed evening. For KICT Country the
greatest potential should occur this afternoon & tonight. However
any convection that occurs this morning may throw a few knuckle-
balls as was case yesterday so stay tuned.

.LONG TERM...(Friday through Monday)
Issued at 358 AM CDT Tue Jul 17 2018

These periods should be predominantly dry as the afore-mentioned
shortwave (which'll evolve into a pronounced upper low as it
crosses the Great Lakes Fri & Fri night) allows a strengthening
ridge to punch north into Wrn/Central Canada.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 621 AM CDT Tue Jul 17 2018

Showers and thunderstorms will impact all of central and much of
south central Kansas this morning. The heaviest activity will
drive flight categories into IFR briefly with VFR and MVFR outside
the heavier activity. Very heavy rain and some wind gusts to
around 35 mph will also be possible under the heavier activity. As
an outflow boundary settles south across the area today, showers
and thunderstorms are expected to become more widespread again
this afternoon, but confidence in coverage and timing remain
rather low at this time. Storms may linger into the evening and
overnight hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    91  73  93  73 /  50  40  20  10
Hutchinson      90  71  92  71 /  60  40  20  10
Newton          89  71  91  71 /  50  40  30  10
ElDorado        90  71  91  72 /  40  30  30  10
Winfield-KWLD   92  73  93  73 /  40  40  20  10
Russell         89  70  92  69 /  80  50  20  10
Great Bend      89  70  93  69 /  50  40  20  10
Salina          91  72  92  71 /  80  40  30  20
McPherson       90  71  92  71 /  60  40  30  10
Coffeyville     93  73  92  74 /  40  30  30  10
Chanute         92  73  89  73 /  40  30  30  20
Iola            92  73  88  72 /  40  30  30  20
Parsons-KPPF    93  73  91  74 /  40  30  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...MWM
Hazardous weather outlook, Jul 17, 7:00 AM CDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
700 AM CDT Tue Jul 17 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-181000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
700 AM CDT Tue Jul 17 2018

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms will impact the area through tonight.
Some of the storms may be severe with damaging winds to 60 mph,
quarter sized hail. Heavy rain may result in flooding.

Heat indices around 100 remain possible along the Oklahoma border
this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms remain possible Wednesday and Wednesday
night, a few of which may be quite strong with 40 to 50 mph winds
and heavy rains.

Heat indices will reach 100 to 103 in all areas Thursday afternoon
while heat indices around 100 should occur across extreme Southern
Kansas Wednesday and Friday afternoons

Please remember that the interiors of vehicles can get dangerously
hot very quickly, so do not leave children and/or pets inside a
vehicle for any duration!

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jul 17, 5:51 AM CDT, 5 hours 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
551 AM CDT TUE JUL 17 2018

KSZ050-171115-
Rice KS-
551 AM CDT TUE JUL 17 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Rice County in central Kansas...

* Until 615 AM CDT.

* At 550 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Bushton, or 8 miles southeast
  of Claflin...moving east at 10 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Bushton, Geneseo and Frederick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3852 9847 3852 9805 3835 9805 3838 9847
TIME...MOT...LOC 1051Z 269DEG 11KT 3844 9841

MCGUIRE
Special weather statement, Jul 17, 6:38 AM CDT, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
638 AM CDT TUE JUL 17 2018

KSZ032-171215-
Russell KS-
638 AM CDT TUE JUL 17 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Russell County in central Kansas...

* Until 715 AM CDT.

* At 636 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Russell...moving east at 45
  mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Russell, Dorrance, Milberger, Bunker Hill, Russell Airport and
  Wilson State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3888 9901 3891 9848 3871 9850 3870 9902
TIME...MOT...LOC 1138Z 272DEG 41KT 3882 9887

MCGUIRE
Special weather statement, Jul 17, 7:28 AM CDT, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
728 AM CDT TUE JUL 17 2018

KSZ068-069-083-171300-
Butler KS-Harvey KS-Sedgwick KS-
728 AM CDT TUE JUL 17 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Butler County in south central Kansas...
  Eastern Harvey County in south central Kansas...
  Northeastern Sedgwick County in south central Kansas...

* Until 800 AM CDT.

* At 725 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles east of Sedgwick...moving
  east at 20 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Newton, Park City, Valley Center, North Newton, Whitewater, Potwin,
  Walton, Elbing and Newton Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3783 9738 3801 9744 3816 9723 3810 9715
      3809 9715 3809 9713 3793 9691
TIME...MOT...LOC 1228Z 255DEG 19KT 3795 9732

MCGUIRE
Local storm report, Jul 17, 8:52 AM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
852 AM CDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     HEAVY RAIN       S BUSHTON               38.51N 98.39W
07/17/2018  M3.17 INCH       RICE               KS   EMERGENCY MNGR

&&

MRU
Local storm report, Jul 17, 9:04 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
904 AM CDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     FLOOD            5 ENE INMAN             38.26N 97.69W
07/17/2018                   MCPHERSON          KS   LAW ENFORCEMENT

            HIGH WATER OVER 14TH AND CHISHOLM.

&&

KED
Special weather statement, Jul 17, 11:21 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
1121 AM CDT TUE JUL 17 2018

KSZ095-096-099-100-171715-
Montgomery KS-Wilson KS-Labette KS-Neosho KS-
1121 AM CDT TUE JUL 17 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Montgomery County in southeastern Kansas...
  Eastern Wilson County in southeastern Kansas...
  Labette County in southeastern Kansas...
  Neosho County in southeastern Kansas...

* Until 1215 PM CDT.

* At 1119 AM CDT...National Weather Service Doppler radar was
  tracking strong thunderstorms with locally heavy rainfall along a
  line extending from near Buffalo to 6 miles southeast of Neodesha
  to South Coffeyville...and moving east at 25 mph.

wind gusts up to 50 mph will also be possible with these storms.

* Locations impacted include...
  Parsons, Coffeyville, Chanute, Cherryvale, Oswego, Erie, Chetopa,
  Altamont, St. Paul, Thayer, Edna, Altoona, Mound Valley, Buffalo,
  Galesburg, Liberty, Bartlett, Labette, Benedict and Stark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 9564 3735 9564 3772 9578 3773 9509
      3700 9508
TIME...MOT...LOC 1620Z 278DEG 19KT 3768 9572 3737 9559 3699 9559

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:26 AM CDTSpecial Weather StatementICTHarper34 min
Jul 17, 5:19 AM CDTSpecial Weather StatementICTRussell26 min
Jul 17, 5:28 AM CDTAreal Flood WarningICTEllsworth, Russell7 hr
Jul 17, 5:51 AM CDTSpecial Weather StatementICTRice24 min
Jul 17, 6:21 AM CDTAreal Flood WarningICTRice8 hr
Jul 17, 6:38 AM CDTSpecial Weather StatementICTRussell37 min
Jul 17, 7:08 AM CDTAreal Flood WarningICTBarton7 hr
Jul 17, 7:20 AM CDTAreal Flood WarningICTMcPherson7 hr
Jul 17, 7:28 AM CDTSpecial Weather StatementICTHarvey32 min
Jul 17, 8:30 AM CDTAreal Flood WarningICTChase, Marion6 hr
Jul 17, 11:21 AM CDTSpecial Weather StatementICTLabette, Neosho54 min
Jul 17, 12:15 PM CDTSevere Thunderstorm WarningICTLabette15 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.